Conditioning Regimens

Electroencephalogram abnormality and high-dose busulfan in conditioning regimens for stem cell transplantation

Abstract

High-dose busulfan (BU) is widely used in combined chemotherapy before allogeneic or autologous bone marrow transplantation. Convulsions are reported as a side-effect of high-dose BU. We recorded electroencephalograms (EEGs) before and on the third day of BU administration in 22 patients. Abnormal EEGs were observed on the third day in 13 cases (59%). These patients were older (P < 0.05) and had had larger doses of bu (P < 0.025) than the nine patients with normal eegs. convulsions occurred in two of the 22 patients, one of whom was receiving prophylaxis with phenytoin. gamma aminobutyric acid (gaba), a natural mediator of defense against epileptic activity, concentrations in cerebrospinal fluid measured before and after administration of bu showed no definite changes.

Author information

Affiliations

Authors

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Kobayashi, R., Watanabe, N., Iguchi, A. et al. Electroencephalogram abnormality and high-dose busulfan in conditioning regimens for stem cell transplantation. Bone Marrow Transplant 21, 217–220 (1998). https://doi.org/10.1038/sj.bmt.1701076

Download citation

Keywords

  • busulfan
  • convulsion
  • electroencephalogram
  • GABA

Further reading